I’m not completely sure what the overlap is like between my YouTube channel and my blog. If you’re following my acne update videos, then a lot of what I’m about to spill here won’t be news. You know how rough it’s been, especially the last month or so. You know my usual chipper personality took a punch to the gut over how severe my acne got. You know I reached the end of the line. Making the decision to go back on Accutane was deeply challenging on multiple levels. But I have to give myself one last chance.
It’s been a super weird year with my skin. I’ve had periods where it was perfect (for my standards, anyway), and I could leave the house without any makeup on. Existing without makeup, when it’s all you’ve ever known for so many years, is weirdly scary. You feel utterly self-conscious, almost like something is wrong.
But these days, I am well and truly back in my mask. After my trip to Japan at the end of July, something happened. I don’t know what it was, but something definitely happened.
I’ve run through all of the possibilities: food, climate, weather, makeup, camping, rain, heat, onsen, dirt… what the hell was it that turned my face into a war zone?!
Ultimately, I don’t know. All I’m sure of is that I now need to pick myself up and put myself back together.
And unfortunately, that means biting the bullet and going back on Accutane.
There’s a few reasons why saying yes to one of the most controversial medications on the market makes me feel bad. For one, I’ve publicly stated not only how much I despise Accutane, but that I will never go on it again. Sure, we all grow and change over time, but going back on what I felt at the time was an iron-clad guarantee makes me feel a little sick. I want to be truthful and accurate in the things that I say – not do backflips as if words don’t matter.
I also didn’t want deal with the myriad of possible side effects. Anyone who has heard of Accutane, has heard of the side effects. For some, they’re mild: a bit of dry skin, lips and hair. Nothing worth even complaining about once you reach the end of your course! But for others, it can be severe: migraines, back ache, nose bleeds, fainting. FUN! Not to mention that “worst of the worst” side effect: depression. This is all something I’d like to touch on in another blog post, but you can probably understand why people are perhaps apprehensive about popping these little pills for months on end.
Lastly, like I said in my initial “Why I Won’t Go On Aaccutane” video – I’ve already been on it. And it was hell.
Now, that was a long time ago, when I was about 15 years old. Battling my high school demons, trying to find my place, not understanding why my skin was so absolutely messed up, all lead me to taking Accutane. And on reflection, as much as I tried to do all the right things, I was probably too scared, too introverted and too stubborn to do anything about all the brand new, totally awesome side effects that were now being thrown my way. Cracked skin, bleeding lips, styes, headaches, dandruff, depression, fainting… it was all too much, and I discontinued use.
So here I am, 33 years old and facing down the barrel of a very similar gun, again not knowing what will happen.
Have you ever been on Accutane, or considered it? As much as my dermatologist swears black and blue that there’s nothing wrong with this drug – I am not convinced. There’s too many stories on either side of the debate for this to simply be an “easy way out”. Accutane is far from being an easy drug to take, so I’d love to hear your thoughts on it.
I’m not sure how your journey is going with acne, but have you ever tried kinesiology? It’s amazing and can help with all kinds of psychical, emotional issues! As generally our emotional issues manifest into our physical ones!